Increases in overdose deaths are causing more and more concern for the families and individuals suffering from addiction and substance abuse. One of the most notorious drugs causing these fatal interactions is fentanyl, an opioid painkiller that’s 50-100 times stronger than morphine. As for the cause of the spike in fentanyl use, a few sources could be the cause. These include isolation due to pandemic lockdown, an increase in availability of the drug, and lastly the increased strength of fentanyl.
What Exactly Is Fentanyl?
As an opioid painkiller, fentanyl is a prescription drug that’s used in dire situations such as after an accident or as part of surgery recovery. Due to its strength, fentanyl can even be used as part of anesthesia to help relax the patient and lower their heart rate back down to normal levels. While it works extremely well in a controlled setting, fentanyl is easy to abuse when left up to the discretion of the individual and not the doctor.
Fentanyl abuse can be more dangerous compared to other drugs due to how little is needed when using. A lethal dose can be as small as 2mg, but it’s also common for fentanyl to be mixed in with other drugs. Even someone who regularly abuses fentanyl can overdose unexpectedly when unknown drugs are also ingested.
What Does Fentanyl Look Like?
Typically fentanyl is sold as a pill, powder, or patch. The pills are just pressed powder and tend to be pure white, although some illegal producers are opting for more colorful pills to attract more buyers and even younger crowds. When heated for injection or smoking, the powder turns to a liquid with a brown hue to it. Patches will often look like a nicotine patch that provides sustained release of small amounts of fentanyl.
Depending on the area, fentanyl can also be found laced into other drugs to increase their potency and get users hooked. Even marijuana, considered by some to be a safe drug, has seen an increase in fentanyl lacing which can lead to overdose for those with no tolerance for opioids. Fentanyl overdose tends to present itself through slowed breathing, pinpoint pupils, and a lack of responsiveness to external stimuli.
If an overdose happens, immediately dial 911 and request an ambulance. Always tell them what’s happened as their purpose is to help and this becomes impossible if they don’t understand the situation. If you have naloxone available, brand name Narcan, you can administer the drug to help treat the effects of the overdose and buy time for emergency services to arrive.
How To Avoid Future Fentanyl Overdose
No one wants to go through the nightmare of overdosing or to see a loved one do so. It can take a physical, mental, emotional, and even financial toll on the individual using it and their family. The best step to take after safely addressing an overdose is to contact a nearby addiction rehab center to start the process of treatment.
America’s Rehab Campus is here 24/7 to help you or those close to you with addiction to drugs or alcohol. Since 2017, we’ve helped thousands of guests regain control of their life from the hands of addiction. Our goal isn’t just for you to complete treatment, but to find long-term sobriety and a lifestyle that fits your personal goals. Don’t wait, reach out to the ARC team today to get started.